In the middle of last week my dad had a remote control pain pump put in. They opened him right up both on the stomach and his back and fished it through. It’s hooked directly into his spine, and makes his medication 300x more powerful.
He has a little hand-held remote that he holds up against his belly and he can push a button and it shoots him up. If it’s too early it makes a little sad sound. 🙂 At the moment the pain pump is not at full capacity, they wanted to make sure it was working. Today he should be getting a visit from someone that can adjust it. They take a really long needle and stick it right through him and tweak the device itself. Seems like a job for software to me.
This past Saturday he started experiencing LOTS of pain in his leg so they went to the ER. It turns out he has quite a large blood clot in his left leg. They also saw something in his lung that could be a blood clot, cancer, pneumonia or whatever.
There isn’t much they can do for him. He was already on strong blood thinners and if they try to go in and do something they’ll simple make more blood clots. Sunday they sent him home to be more comfortable.
When the blood clot breaks loose it’ll stop in either his heart or his brain and he’ll die. The up side is that cancer almost certainly won’t be the thing to kill him.
So Sunday I went up to see him with my girls. We spent the vast majority of our time just sitting and talking. The girls got to spend good time with him; he showed Sophi some art tips and gave the girls each some swords.
We caught up on a lot of things, said I love you a lot, and I helped get him in and out of bed. One night a few minutes after we were in bed with lights out he called me in for a hug and asked me to pray that he’d be able to deal with the pain.
His demeanor changes very quickly. One minute he seems very alert and animated and like there’s really nothing wrong with him at all. The next minute he keeps his eyes closed while he talks and seems to fall asleep between sentences.
Thanks for your prayers and sympathy.